Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


My Doctor Won't Prescribe Steroids for my ED/Fatigue
Jun 26, 2010

Hi. I'm 40 years old, Poz Male, on Medicaid in New York City. For the last 10 years I've been on a cocktail of Norvir, Reyataz, and Truvada. As of 3 years ago I was also prescribed Zoloft for Depression and Anxiety. I've noticed a gradual drop in my libido, a substantial wilt in the strength of my erection even on those rare occasions that I get one. Even then it doesn't last long. Frankly, it's embarrassing.

When I went to my doctor to ask about possible steroid use, he instantly shot me down. Among other excuses, he mentioned my T-Cell count was not low enough (320) and that my weight certainly wasn't low enough (230). He went on about how he could lose his license for prescribing me medically unwarranted medications, especially steroids. What can I do? I don't want him to compromise his job, but none of his reasons cancel out the fact that I can stay alert two to three hours tops during the day. I'm always tired, have no interest in sex, and am depresssed by what those two things mean to my love life prospects.

Thanks for any advice in advance

Response from Dr. Frascino

Hi,

I doubt you've been on your current combination regimen for 10 years, as Truvada wasn't FDA approved until 2004! But that's really beside the point.

You have two problems that might be related: ED and fatigue. Both of them can be associated with HIV as well as with other conditions. Treatment for one or both of these conditions depends on the underlying cause(s).

Erectile dysfunction (ED) can be caused by a number of underlying conditions. Hypogonadism (low testosterone) is a common underlying cause and may be linked to your HIV-positive status. You should get a "free testosterone" blood test. If your level is low for age-matched controls, then testosterone replacement therapy would be warranted. Low testosterone levels can also be associated with fatigue, loss of muscle mass and other symptoms as well. Another common cause of ED is depression and side effects from some of the drugs used to treat depression. You should check with your HIV specialist or psychiatrist to see if this is contributing to your problem. Depression can also cause fatigue, sleep and appetite disturbance, and other symptoms as well. You'll need to discuss these as well as other potential underlying causes of ED with your doctor.

Similarly HIV-associated fatigue can be caused by a wide array of potential underlying causes, from anemia to medication side effects to unrecognized infection. Check out the chapter in the archives of this forum dedicated to causes of HIV-associated fatigue. I'd suggest you peruse the information not only in the chapter on causes of HIV-associated fatigue but also in the chapters on treatment of HIV-associated fatigue and on hypogonadism. Discuss this information with your HIV specialist. Once the underlying cause or causes of your problems are determined, the proper treatment course can be prescribed.

Good luck.

Dr. Bob


Previous
Confidentiality? (NAMES BASED REPORTING, 2010)
Next
Testosterone vs Tribulus on Atripla?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement